Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Norman, OK

March 23, 2023Knox County, Texas

NWS Norman, OK issued this flash flood warning at Mar 23, 2023, 7:14 PM CDT for Knox County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2023, 7:14 PM CDT (00:14 UTC)
Expired
Mar 24, 2023, 12:06 AM CDT
In force
5 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Knox County, TX

The radar

The Altus AFB radar (KFDR), 106 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WGUS54 KOUN 240014
FFWOUN
TXC275-240315-
/O.NEW.KOUN.FF.W.0002.230324T0014Z-230324T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
714 PM CDT Thu Mar 23 2023

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Central Knox County in northern Texas...

* Until 1015 PM CDT.

* At 714 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Benjamin and Gilliland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3355 9998 3380 9964 3379 9961 3378 9957
      3377 9953 3375 9950 3341 9985 3341 9998

FLASH FLOOD...RADAR INDICATED

$$

30
2 follow-up statements
460 
WGUS54 KOUN 240311
FFWOUN
TXC275-240515-
/O.EXT.KOUN.FF.W.0002.000000T0000Z-230324T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1011 PM CDT Thu Mar 23 2023

The National Weather Service in Norman has extended the

* Flash Flood Warning for...
  Central Knox County in northern Texas...

* Until 1215 AM CDT.

* At 1011 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 6 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Benjamin and Gilliland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3355 9998 3380 9964 3379 9961 3378 9957
      3377 9953 3375 9950 3341 9985 3341 9998

FLASH FLOOD...RADAR INDICATED

$$

30
313 
WGUS74 KOUN 240506
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
1206 AM CDT Fri Mar 24 2023

TXC275-240516-
/O.CAN.KOUN.FF.W.0002.000000T0000Z-230324T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox TX-
1206 AM CDT Fri Mar 24 2023

...FLASH FLOOD WARNING FOR CENTRAL KNOX COUNTY HAS BEEN REPLACED 
WITH A FLOOD WARNING...

LAT...LON 3355 9998 3380 9964 3379 9961 3378 9957
      3377 9953 3375 9950 3341 9985 3341 9998

$$

MAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 6:52 PM CDT, 22 minutes earlier.

Area forecast discussion, Mar 23, 6:52 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
652 PM CDT Thu Mar 23 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 104 PM CDT Thu Mar 23 2023

Through Midnight Tonight: The primary focus remains the severe
weather and flash flooding potential. As of 1230 PM, a cold front
extends (roughly) along a line from Crowell, TX to Seminole, OK. A
passing (compact) upper impulse, combined with isentropic ascent,
has fostered the development of shallow shower activity from
southwest through east-central Oklahoma. Our 18z upper air release
has captured remaining mid-level inhibition which has likely
limited deep convective attempts late this morning. However, with
time (2-4 PM), more robust convection is expected to develop near
and just north of the frontal zone. Additional isolated storms
are also expected to develop near/east of a triple point (across
western-north Texas/3-6 PM) as another bout of upper forcing
overspreads the region. This activity will likely continue into
southern/south-central Oklahoma through the late evening/midnight
hour.

Large hail remains a threat with any severe thunderstorm across the
region this evening. Sufficient magnitudes of cloud
layer/effective shear and MUCAPE remain evident such that hail up
to the size of golf balls seems like a good bet. A few larger
stones (up to tennis ball size) are also possible with the
strongest updrafts this evening. Though a majority of storms are
expected to quickly propagate north of the surface front (i.e.
become "elevated"), we are closely monitoring the potential for
surface-based hazards (wind/tornado) across the region. Overall,
the tornado threat in particular still appears low, owing to
rather weak low-level shear expected (10-15 knots), though non-
zero. One area we are closely watching this afternoon is the
triple point vicinity across far southwest Oklahoma/west-north
Texas. Here, sufficient stretching potential (0-3 km CAPE) may
overlap with the near-surface vorticity zone for a tornado. This
potential would appear to be focused in the 3-9 PM timeframe this
evening.

Heavy rainfall potential also remains a concern this evening into
the overnight. This is most expected near and just south of the I-44
corridor. The potential for training convection, in an environment
characterized by seasonably 90th-maximum Preciptable Water values,
yields this threat. The Flood Watch has been expanded a bit
further west into south-central Oklahoma through Friday morning.

Friday (after Midnight/05z): At least isolated severe weather
chances, along with continued heavy rainfall/flooding concern, will
remain through midday Friday. Convection is expected to gradually
organize/congeal along the advancing Pacific front across southern
into southeastern Oklahoma. A few instances of hail and perhaps a
damaging wind gust will be possible here through mid-morning.
Some shower/storm chances may linger across far southeastern
zones, coincident with the mid-level (850 mb) front through early
afternoon.

Another forecast variable to monitor tomorrow will be the
potential for isolated convection west of I-35 during afternoon
into evening hours. A ribbon of instability (aided by passage of a
cold upper low) is progged to develop in the post frontal regime,
extending from east Texas towards far southeast Colorado. While
inhibition may thwart a majority of convective attempts, some CAM
members depict isolated convection across the western half of
Oklahoma/north Texas. This potential will likely be confined to
peak heating hours (3-7 PM) with the strongest storm capable of
producing small hail.

Ungar

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 323 PM CDT Thu Mar 23 2023

Weekend: Generally low impact weather is expected this weekend. A
surface high pressure cell will shift towards the Plains, fostering
mostly dry weather with seasonable temperatures (60s). Towards the
end of the weekend, a broad Pacific shortwave will slowly deepen
and shift towards the Central Plains. Sufficient forcing for
ascent may foster some showers across northern Oklahoma from
Sunday morning through afternoon.

Early Next Week: Current indications are for high-amplitude ridging
to establish across the Plains and promote low impact weather. This
may include a warming trend in temperatures (into the 70s).
Towards the midweek, a deep Pacific trough may slide towards the
Plains and foster chances for precipitation across the forecast
area.

Ungar

&&

.AVIATION...
(00Z TAFS)
Issued at 652 PM CDT Thu Mar 23 2023

MVFR (to low-end IFR) conditions are expected for most terminals
through the period. Scattered areas of convection continue to
develop near a frontal boundary drifting southward across the Red
River. Storm chances will tend to focus across the I-44 corridor
(SPS/LAW/OUN/OKC/SWO) over the coming hours, with coverage perhaps
increasing around 04-06z.

Shower/storm chances will slowly end from west-to-east towards
Friday morning across the region. Low stratus is expected behind
precipitation through midday hours on Friday. For now, have opted
to leave MVFR level cigs, though borderline IFR cigs are possible.
Renewed chances for precipitation are possible across northeast
Oklahoma towards the 17-19z timeframe.

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  47  59  39  64 /  70  10  10   0
Hobart OK         46  66  37  64 /  60  10  10   0
Wichita Falls TX  53  70  44  69 /  60  10   0   0
Gage OK           37  59  32  59 /  30  10  10  10
Ponca City OK     43  55  34  59 /  60  40  10  10
Durant OK         59  73  46  70 /  80  80   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday morning for OKZ023-025>032-038>043.

TX...None.
&&

SHORT TERM...34
LONG TERM....34
AVIATION...34
Hazardous weather outlook, Mar 23, 3:07 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
307 PM CDT Thu Mar 23 2023

OKZ004>048-050>052-TXZ083>090-242015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
307 PM CDT Thu Mar 23 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Scattered thunderstorms are expected through early Friday morning
from western-north Texas through south-central and southeast
Oklahoma. Large hail, up to golf ball size, will be the primary
hazard. However, a tornado and/or damaging winds are also possible
with storms this evening across western-north Texas.

.Heavy Rainfall...
Areas of heavy rainfall and isolated flash flooding are expected
across east-central into southeastern Oklahoma through early
Friday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
central and southern Oklahoma, as well as western-north Texas,
should prepare for severe weather operations this afternoon
through Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Fire Weather...
Areas of near-critical fire weather conditions are expected across
far western Oklahoma and western-north Texas on Friday and
Saturday afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 23, 5:27 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Norman OK
527 PM CDT Thu Mar 23 2023

TXZ087-232300-
Knox TX-
527 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of central Knox County
through 600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benjamin, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benjamin, Gilliland and Vera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3348 9985 3358 9992 3379 9971 3361 9949
TIME...MOT...LOC 2227Z 235DEG 24KT 3357 9979

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Mar 23, 5:41 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Norman OK
541 PM CDT Thu Mar 23 2023

OKZ027-038-039-232315-
Grady OK-Stephens OK-Comanche OK-
541 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of northeastern
Comanche, southern Grady and northwestern Stephens Counties through
615 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sterling, moving northeast at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Chickasha, Rush Springs, Sterling, Alex, Bradley, Agawam, Central
High, Ninnekah and Acme.

This includes Interstate 44 between mile markers 77 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3468 9825 3509 9789 3489 9767 3485 9767
      3458 9816
TIME...MOT...LOC 2240Z 225DEG 39KT 3470 9813

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Ware
Local storm report, Mar 23, 6:07 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FLOOD            LINDSAY                 34.84N 97.61W
03/23/2023                   GARVIN             OK   BROADCAST MEDIA

&&

SE
Special weather statement, Mar 23, 6:08 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Norman OK
608 PM CDT Thu Mar 23 2023

OKZ027-028-232345-
Grady OK-McClain OK-
608 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of southern Grady and
west central McClain Counties through 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Agawam, moving northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Newcastle, Blanchard, Purcell, Goldsby, Dibble, Washington, Cole,
Alex, Bradley, Agawam, Criner, Middleberg, Tabler and Ninnekah.

This includes the following highways...
 Interstate 35 between mile markers 95 and 103.
 Interstate 44 between mile markers 102 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3478 9785 3491 9801 3528 9763 3505 9736
TIME...MOT...LOC 2308Z 224DEG 38KT 3490 9787

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Ware
Special weather statement, Mar 23, 6:10 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Norman OK
610 PM CDT Thu Mar 23 2023

OKZ026-029>031-232345-
Pottawatomie OK-Cleveland OK-Seminole OK-Lincoln OK-
610 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of west central
Seminole, south central Lincoln, southeastern Cleveland and
Pottawatomie Counties through 645 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Etowah, moving northeast at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Southeastern Norman, Shawnee, Seminole, Tecumseh, Noble,
Slaughterville, McLoud, Pink, Meeker, Earlsboro, Tribbey, Johnson,
Etowah, Brooksville, Macomb, Dale, Lake Thunderbird, Bethel Acres,
Little Axe and Aydelotte.

This includes Interstate 40 between mile markers 175 and 194.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3496 9722 3514 9737 3557 9693 3526 9668
TIME...MOT...LOC 2310Z 224DEG 38KT 3510 9720

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Ware
Special weather statement, Mar 23, 7:00 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Norman OK
700 PM CDT Thu Mar 23 2023

TXZ087-240030-
Knox TX-
700 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of central Knox County
through 730 PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Benjamin, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benjamin, Truscott, Gilliland and Vera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3356 9999 3382 9976 3380 9976 3381 9974
      3380 9972 3363 9953 3343 9993 3350 10000
TIME...MOT...LOC 0000Z 227DEG 26KT 3352 9992

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:00 PM CDTSpecial Weather StatementOUNKnox30 min
Mar 23, 7:17 PM CDTSevere Thunderstorm WarningOUNFoard, Knox43 min
Mar 23, 7:39 PM CDTSevere Thunderstorm WarningOUNWichita51 min
Mar 23, 7:46 PM CDTSpecial Weather StatementOUNBaylor29 min
Mar 23, 8:00 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNClay45 min
Mar 23, 8:06 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox39 min
Mar 23, 8:08 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger52 min
Mar 23, 8:40 PM CDTSevere Thunderstorm WarningOUNBaylor35 min
Mar 23, 9:02 PM CDTSpecial Weather StatementOUNWichita28 min
Mar 23, 9:08 PM CDTSevere Thunderstorm WarningOUNArcher52 min
Mar 23, 9:11 PM CDTSpecial Weather StatementOUNKnox34 min
Mar 23, 9:50 PM CDTSpecial Weather StatementOUNKnox25 min
Mar 23, 9:51 PM CDTSpecial Weather StatementOUNClay24 min
Mar 23, 10:12 PM CDTSpecial Weather StatementOUNWilbarger33 min
Mar 23, 11:19 PM CDTSpecial Weather StatementOUNArcher26 min
Mar 24, 12:06 AM CDTAreal Flood WarningOUNKnox3 hr
Mar 24, 3:15 AM CDTSpecial Weather StatementOUNArcher30 min
Mar 24, 3:43 AM CDTSpecial Weather StatementOUNClay32 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.